Alert archive / Utah / Flash Flood Warnings in 2025
Flash Flood Warning 3, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jun 4, 2025, 2:34 PM MDT for Garfield County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2025, 2:34 PM MDT (20:34 UTC)
- Expired
- Jun 4, 2025, 5:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Garfield County, UT
The radar
The Cedar City radar (KICX), 131 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 4:00 PM MDT | FLASH FLOOD | 10 Se Escalante, UT | Media reported that 4 hikers were rescued on the Bighorn Canyon Trail after being stranded due to flash flooding along Harris Wash. Video also showed flash flooding of the normally dry wash. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 86 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.6 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1547 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
266
WGUS55 KSLC 042034
FFWSLC
UTC017-042330-
/O.NEW.KSLC.FF.W.0003.250604T2034Z-250604T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
234 PM MDT Wed Jun 4 2025
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
South Central Garfield County in southern Utah...
* Until 530 PM MDT.
* At 234 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area...specifically Upper Harris
Wash. Between 0.75 and 1.25 inches of rain have fallen over the
headwaters of Harris Wash, and this storm continues to track
downstream. The flood wave is expected to move downstream
impacting the Cedar Wash Road and Hole in the Rock road where
Harris Wash crosses. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of normally dry
washes, creeks and streams, backcountry roads and slot
canyons.
* Some locations that will experience flash flooding include...
southeastern portions of Escalante, Cedar Wash Road, and Hole in
the Rock Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3764 11122 3763 11133 3762 11152 3771 11162
3773 11145 3773 11132
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GM2 follow-up statements
164
WGUS75 KSLC 042212
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
412 PM MDT Wed Jun 4 2025
UTC017-042330-
/O.CON.KSLC.FF.W.0003.000000T0000Z-250604T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
412 PM MDT Wed Jun 4 2025
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT THIS
AFTERNOON FOR SOUTH CENTRAL GARFIELD COUNTY...
At 412 PM MDT, Doppler radar estimates of between 1.0 and 1.50
inches of rain fell from earlier thunderstorms across the warned
area...specifically Upper Harris Wash and northern portions of the
Hole in the Rock Road. A flood wave is expected to move within
Harris Wash downstream impacting the Cedar Wash Road and Hole in the
Rock road where Harris Wash crosses, then continue downstream Harris
wash to its terminus at the Escalante River. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of normally dry washes,
creeks and streams, backcountry roads and slot canyons.
Some locations that will experience flash flooding include...
southeastern portions of Escalante, Cedar Wash Road, and Hole in
the Rock Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3764 11122 3763 11133 3762 11152 3771 11162
3773 11145 3773 11132
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GM703
WGUS75 KSLC 042333
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
533 PM MDT Wed Jun 4 2025
UTC017-042343-
/O.EXP.KSLC.FF.W.0003.000000T0000Z-250604T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
533 PM MDT Wed Jun 4 2025
...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTH CENTRAL GARFIELD
COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 3764 11122 3763 11133 3762 11152 3771 11162
3773 11145 3773 11132
$$
GMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 2:24 PM MDT, 10 minutes earlier.
Area forecast discussion, Jun 4, 2:24 PM MDT, 10 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 224 PM MDT Wed Jun 4 2025 .SYNOPSIS...Anomalous moisture will have potential to result in localized flash flooding across the southern third to half of Utah Wednesday and Thursday afternoon respectively, primarily in rain sensitive locations. Drier and warmer conditions return for the weekend into early next week. && .SHORT TERM... Key Messages: * Isolated flash flood risk continues through tonight along and south of the I-70 corridor across the southern half of Utah * Scattered showers and thunderstorms will spread farther northward into central Utah on Thursday bringing the risk for isolated flash flooding across much of southern and central Utah. * Much drier air will remain in place across far northern third of Utah through Thursday with continued seasonable temperatures and fair weather conditions. Although an isolated gusty outflow winds are possible on Thursday into Utah County and southern Salt Lake County. A moist airmass is pushing back northward across southern Utah and into central Utah this afternoon. While precipitable water anomalies are very impressive around 200% of normal, its important to remember that normal for this time of year is quite dry as climatologically June is one our drier months. Thus looking at the pure magnitude of moisture in place across the area lends a more clear look at the potential for flash flooding. Mesoanalysis this afternoon shows a nice gradient in PW values from around 0.4 in northern Utah on the dry side of the frontal boundary, to only around 0.8 inches in the southwest corner of Utah, where surface dew points are only in the mid 40s. With this, mixed layer CAPE values are around 400-500 J/kg just south of the I-70 corridor, which is a good marker for the moisture gradient. Based on local flash flood research, we know this environment lays near the low end of what is needed to produce flash flood events. This is further confirmed by local machine learning guidance which puts the probabilities for flash flooding largely into the 'Possible' category on the Flash Flood Potential Rating. However there are a few locations which could be more locally favored like near Capitol Reef National Park and the upper Escalante River given the westerly flow. Thus an isolated flash flood or two are not out of the question through the afternoon and into the evening mainly south of I-70. The flash flooding potential into Zion and Snow Canyon appears to come later this evening into the overnight hours as the upper low to the west impinges into southwest Utah. However, the timing is now looking a bit later into the overnight hours, and thus the available CAPE will be diminishing and thus its possible the intensity of rainfall may be more difficult to materialize overnight. On Thursday the airmass will change very little, except that it will already be in place earlier in the day across central Utah. With the continued weak convergent axis across central Utah this will generally serve as focus for initiation and scattered shower and thunderstorm develop. Given the same thermodynamic parameters in place tomorrow, expect the isolated flash flood threat will be on par with today, generally in the Possible category with some favored areas like Capitol Reef again in the westerly flow. Also Thursday there is a chance for some isolated showers and thunderstorms sneaking into the southern Wasatch Front, from southern Salt Lake County into Utah County. On the northern fringe of the moisture, high based convection may develop off the nearby terrain like the Tintic Mountains and Oquirrh Mountains. The main threat from these storms would be an isolated outflow wind gust potential, although largely in the gust 30-50 mph range. .LONG TERM (After 12Z/6AM Friday), Issued 415 AM MDT... The big picture trends in the weather across Utah and southwest Wyoming through the weekend will be an overall warming and drying pattern. A broad, disorganized trough across the western U.S. will split through the day on Friday with the northern stream departing to the east and a weak cutoff low becoming dislodged offshore of California. While the trough still lingers over the area on Friday, expect mid- level instability and lower level moisture to help kick off another day of widely scattered showers and thunderstorms across central and southern Utah. As mentioned in the previous discussion, deep layer moisture will be on the decrease which will help to lower the overall chances for heavy rainfall/ flash flooding. That said, with a storm lining up in the right spot with even moderate rainfall rates, flash flooding can still occur. As such, the flash flood rating across a majority of southern Utah will remain at "Possible" for Friday. Moving into the weekend we begin to see the influence of a broad upstream ridge spread over Utah and southwest Wyoming. Temperatures are expected to continue rising across the region by upwards of 5-7 degrees... pushing much of the forecast area to well above normal temperatures. With subsidence from the broad high pressure spreading across the region, convection will be quite limited. Chances for precipitation are generally less than 15% across the forecast area, however, there is the low end chance that a shower or thunderstorm develops over the high terrain (~10%). That said, any issues related to flash flooding will not be expected. Just have this in mind if you have plans in the mountains on Saturday. Warming continues through Sunday but with a less aggressive day to day change than Friday into Saturday. Still, expect temperatures to warm by another 2-5 degrees. For the Wasatch Front, this means high temperatures peaking in the upper 80s to low 90s, low 100s for lower Washington County, and upper 80s for central Utah's valley areas. Model guidance is in support of the aforementioned weak cutoff low moving inland by early next week which would help to bring increased moisture into the region once again. Though moisture will increase, ensemble mean PWAT values from the EPS and GEFS both show only modest increases in atmospheric moisture content (increasing from 100-110% of normal to 130-150% of normal). Bottom line is that moisture will increase and we'll likely see some development of showers and thunderstorms over the high terrain, but the overall threat of heavy rainfall may be limited as model guidance also leans heavily in favor of well above normal mid- level heights. With the heavy leaning toward above normal mid- level heights, temperatures are unlikely to make a significant shift back toward near normal levels. && .AVIATION...KSLC...VFR conditions will persist for the KSLC terminal through the period. Dry and sunny conditions will continue through the evening as light northerly winds transition to light southerly drainage overnight. .REST OF UTAH AND SOUTHWEST WYOMING...The northern airspace will remain VFR with dry and sunny conditions along with light and diurnally driven winds. The southern portion of the airspace will see convection continue this afternoon into the evening hours resulting in brief category reductions of MVFR/IFR possible with any storms impacting the terminals. A brief lull in convection across the south overnight will give way to more storms potentially impacting terminals after 07Z. && .FIRE WEATHER... This afternoon there remains a gradient in moisture across the state with much drier conditions in place across northern Utah, while moisture that was in place across far southern Utah yesterday continues to rebound northward today into central Utah. By Thursday that moisture will be more entrenched across central Utah, with the drier air pinned across the far northern third of Utah. Along and south of that boundary in moisture, scattered shower and thunderstorms are expected each day. The environment will mainly be conducive for locally heavy rainfall, with an isolated flash flood risk, mainly in the most sensitive basins of southern Utah. The moisture axis will remain in place across central Utah on Friday, albeit with decreasing magnitude and forcing for daily showers and thunderstorms. By Saturday into the weekend, high pressure will become more of the dominant factor resulting in a warming and drying trend that will linger into next week. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && SHORT TERM...Church LONG TERM...Webber AVIATION...Mahan FIRE WEATHER...Church For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
In the hours before
Special weather statement, Jun 4, 2:01 PM MDT, 33 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 201 PM MDT Wed Jun 4 2025 UTZ125-128-042045- South Central Utah UT-Southern Mountains UT- 201 PM MDT Wed Jun 4 2025 ...A strong thunderstorm will impact portions of south central Garfield County through 245 PM MDT ... At 201 PM MDT, Doppler radar was tracking a strong thunderstorm over Escalante, moving east at 10 mph. HAZARD...Pea size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Escalante and Boulder. This includes Utah Route 12 between mile markers 58 and 86. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3768 11161 3782 11165 3794 11135 3768 11127 TIME...MOT...LOC 2001Z 256DEG 8KT 3777 11155 MAX HAIL SIZE...0.25 IN MAX WIND GUST...<40 MPH JCW
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 2:01 PM MDT | Special Weather Statement | SLC | Garfield | 44 min |
| Jun 4, 2:07 PM MDT | Flash Flood Warning | SLC | Garfield | 3 hr |
| Jun 4, 2:39 PM MDT | Special Weather Statement | SLC | Garfield | 51 min |
| Jun 4, 3:05 PM MDT | Special Weather Statement | SLC | Carbon | 40 min |
| Jun 4, 4:44 PM MDT | Special Weather Statement | SLC | Iron | 46 min |
Nearby
Flash Flood Warnings in Utah, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.